first aid for drug abuseAlternative Names
overdose from drugs, overdose, drug overdose
Drug abuse is defined as the misuse or overuse of any legal or illegal drug, including alcohol, over-the-counter medications, and prescription medications.
What are the signs and symptoms of the injury?
Overdose symptoms include:
Symptoms associated with drug withdrawal include:
- abnormal pupil size, whether large or small, and pupils that do not change when exposed to light
- nausea and vomiting
- excessive sweating
- tremors or uncontrollable shaking
- staggering or unsteady walk
- inability to coordinate movement
- difficulty breathing
- violent behaviour
What are the causes and risks of the injury?
- agitation or restlessness
- cold sweats
- delusions, or believing something despite evidence that it is not true
- abdominal cramping
A drug overdose or drug abuse can result from the misuse of prescription medications, over-the-counter medications, illegal drugs, or Alcohol. Commonly abused drugs are:
Narcotics usually cause drowsiness and can cause coma. A person who has been abusing narcotics will require more and more of the drug to get the desired effect. Stopping the drug causes significant anxiety.
- combination analgesics that contain narcotics
- stimulants, such as cocaine
- amphetamines, such as dextroamphetamine
- barbiturates, such as phenobarbital
- benzodiazepines, such as diazepam, alprazolam, or lorazepam
- mind-altering drugs, such as marijuana, LSD, PCP, ecstasy, and angel dust
Uppers such as stimulants and amphetamines are used to stay awake, to lose weight, or just to get high. These cause excitement, rapid heartbeat, and rapid breathing.
Depressants, or downers, cause people to slow down. Some of these drugs are alcohol, benzodiazepines, and barbiturates.
Mind-altering drugs cause extreme fear or paranoia, hallucinations, aggressive behaviour, extreme social withdrawal, and mental breakdown. Marijuana is also mind-altering. These drugs usually produce effects such as wide pupils, redness around the eyes, and slurred speech.
In some people, illegal drugs can interact with medications, causing symptoms that seem like those of an overdose. These drug interactions can have serious side effects.
alcohol, although legal, can react with many medications and depress the central nervous system. A person who overdoses on alcohol has slurred speech, slow movement, and non-reactive pupils. The combination of certain drugs with alcohol can be deadly.
What can be done to prevent the injury?
To prevent drug overdose or abuse, a person should:
How is the injury recognised?
- inform his or her doctor about all of the drugs he or she may be taking in order to prevent possible drug interactions
- abstain from the use of illegal drugs altogether
- take prescribed and over-the-counter medications only as directed
- seek professional help if drug abuse is a problem
The diagnosis is made by examining the person and asking about drug intake if the person is conscious. Blood and urine tests may be ordered. However, healthcare professionals cannot check the blood or urine of a conscious person without his or her consent. The only time consent is not necessary is when a person is unconscious. In this case, it is legal to check a person's blood or urine for illicit and prescription drugs to make a diagnosis and begin treatment.
What are the treatments for the injury?
First aid for a person with a drug overdose includes the following steps:
What are the side effects of the treatments?
- Check for signs of circulation, such as normal breathing, coughing, or movement in response to stimulation.
- Contact the emergency medical system immediately.
- Start cardiopulmonary resuscitation, or CPR, if the person stops breathing. Use 15 chest compressions for every 2 mouth-to-mouth rescue breaths.
- Stay with the person until medical assistance arrives.
- If an overdose is suspected, try to keep the person from taking more drugs.
There are few side effects related to treatment of an overdose. The main problem is the overdose. A drug overdose can cause death if not treated quickly and efficiently. For some people, a small amount of a medication or drug, such as cocaine, can cause significant problems, even death.
What happens after treatment for the injury?
After emergency treatment for a drug overdose, the person should receive professional help in dealing with the drug abuse.
Author: James Broomfield, MD
Reviewer: eknowhow Medical Review Panel
Editor: Dr John Hearne
Last Updated: 27/02/2005
Potential conflict of interest information for reviewers available on request